West Virginia, 2008Damaging Wind in West Virginia, July 8, 2008
July 8, 2008 · NWS RNK · 1 event in 1 county or zone
Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds associated with a strong upper level jet wrapping into the area behind an exiting upper level disturbance were brought downward to the surface by associated severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 8, 2:32 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 8, 2:32 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT TUE JUL 8 2008
.SYNOPSIS...
UPPER LEVEL LOW OVER THE WESTERN PIEDMONT SHIFTS EAST OF THE
FORECAST AREA THIS EVENING BUT STILL SOME SCATTERED SHOWERS AND
THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING. A FRONT OVER
THE UPPER MIDWEST WILL MAKE SLOW PROGRESS TOWARD THE AREA
WEDNESDAY AND WEDNESDAY NIGHT. MORE ORGANIZED STORMS CAN BE
EXPECTED ACROSS THE REGION WITH THE FRONTAL PASSAGE.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
THE UPPER LEVEL LOW THAT HAS PLAGUED THE REGION FOR THE LAST SEVERAL
DAYS WILL MOVE TO THE EAST COAST OVERNIGHT. UNFORTUNATELY...WE WILL
STILL NEED TO CONTEND WITH SHORT WAVES COMING AROUND THE BACK SIDE
OF THIS TROUGH. RAIN EARLY TODAY HELPED LIMIT SEVERE POTENTIAL BY
KNOCKING DOWN SURFACE CAPES...BUT LIMITED CLOUD COVER AND RAIN
TOWARDS TAZEWELL AND THE MOUNTAIN EMPIRE COULD RESULT IN SCATTERED
SEVERE STORMS LATE THIS AFTERNOON AND EVENING. SHOWERS SHOULD WANES
OVERNIGHT...BUT ANOTHER WAVE AND DEVELOPING LOW LEVEL JET COULD
REINTRODUCE SHOWERS ACROSS THE AREA...PARTICULARLY NORTHERN CWA.
THERE IS A CHANCE THAT RIDGING BUILDING IN ALOFT OVERNIGHT COULD
SUPPRESS SHOWERS DEVELOPMENT IN THE MORNING AND WITH AN INCOMING COLD
FRONT FROM THE NORTHWEST...THE POTENTIAL FOR SEVERE WEATHER COULD
INCREASE WITH A SATURATED ATMOSPHERE AND HIGH INSTABILITIES IN THE
AFTERNOON. THE COLD FRONT WILL BE IN THE OHIO VALLEY DURING THE
AFTERNOON AND WILL NOT ENTER THE AREA UNTIL LATE AFTERNOON OR EARLY
EVENING. THIS FRONT WILL BE HUNG UP UNTIL A SURFACE WAVE TRACKS
ALONG IT AND MOVES TO THE MASON DIXON LINE AROUND MIDNIGHT THURSDAY.
WILL RUN MUGGY TEMPERATURES CLOSE TO MAV TONIGHT. ON WEDNESDAY...THE
UPPER LOW WILL BE OUT OF THE AREA AND BEING AHEAD OF THE FRONT...WE
SHOULD BE A FEW DEGREES WARMER THAT WHAT WE HAVE BEEN AND AROUND
SEASONABLE LEVELS.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
THE SURFACE LOW RIDING ALONG THE FRONT SHOULD BE NEAR THE NJ COAST
BY THURSDAY MORNING. THIS SHOULD HAVE THE FRONT TO AT LEAST THE
VA/NC BORDER...IF NOT IN NC THURSDAY MORNING. HIGH PRESSURE AND
NORTHERLY WINDS WILL USHER IN A NEW WEATHER PATTERN WITH DRIER AND
MORE COMFORTABLE TEMPERATURES THROUGH THE PERIOD. THIS SURFACE HIGH
WILL RESIDE IN THE REGION THROUGH FRIDAY NIGHT.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
SURFACE HIGH PRESSURE WILL SLIDE OFF THE EAST COAST OVER THE
WEEKEND. THIS WILL BRING SOUTHERLY FLOW ACROSS THE AREA WITH A
RETURN OF HEAT AND HUMIDITY BY THE END OF THE WEEKEND. MODELS ARE
SHOWING A WEAK FRONT AND/OR OVER RUNNING MOISTURE ON SUNDAY TO
INCREASE THE THREAT FOR RAIN OVER THE MOUNTAINS. MODELS HAVE NOT
BEEN CONSISTENT WITH LOCAL LONG TERM FORECAST. THEREFORE...WILL KEEP
POPS LOW (20/30) FOR THIS FORECAST PACKAGE.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
WIDESPREAD TSTMS ASSOCIATED WITH COLD POOL ALOFT LATE THIS
AFT/EVENING WILL REMIAN EAST OF LYH AND DAN. HOWEVER...THE AIRMASS
WILL REMAIN MOIST AND UNSTABLE...AND THE FAR WEST HAS HAD SEVERAL
HOURS OF HEATING. I EXPECT SCT TSTMS INTO THIS EVENING...WITH THE
BEST COVERAGE OUT TOWARDS BLF AND LWB. I HAVE INCLUDED SOME
PERIODS OF TSTMS...OR AT LEAST VCNTY TSTM...IN MOST OF THE TAF
SITES. DEPENDING ON AMOUNT OF CLEARING OVERNIGHT...WILL SEE AT
LEAST MVFR FOG...POSSIBLY IFR AT FAVORED LOCATIONS SUCH AS LWB.
MODELS HAVE A PREFRONTAL AREA OF SHOWERS/TSTMS MOVING INTO THE
WEST WED MORNING AND THEN PROGRESSING EAST ACROSS THE AREA...SO I
HAVE PUT IN VCNTY TSTMS FOR ALL SITES BEGINNING 14Z IN THE WEST AT
BLF AND AT 17Z IN DANVILLE.
COOL FRONT PASSES ACROSS THE REGION WEDNESDAY EVENING. COVERAGE OF
SHOWERS AND THUNDERSTORMS SHOULD BE WIDESPREAD WED AFT/EVENING
BRINGING MVFR OR EVEN BRIEF IFR CONDITIONS. WILL BE A THREAT FOR
VERY HEAVY RAIN...POSSIBLY STRONG WINDS AND HAIL.
FRONT MAY STALL ACROSS NC THU...SO THERE WILL BE A THREAT FOR
TSMTS MAINLY AT DANVILLE. SLIGHTLY DRIER AIR WILLWORK INTO MOST OF
THE AREA FOR THE END OF THE WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/PC
Hazardous weather outlook, Jul 8, 2:41 PM EST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
341 PM EDT TUE JUL 8 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-091945-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
341 PM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY RAINFALL. A
FEW STORMS MAY CONTAIN LARGE HAIL AND DAMAGING WINDS...ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
MODERATE TO STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY ACROSS
MUCH OF THE AREA WITH MORE HEAVY RAIN AND DAMAGING WIND POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY AFTERNOON AND EVENING.
RCS
In the hours before
Special weather statement, Jul 8, 2:01 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT TUE JUL 8 2008
VAZ007-009-010-012-082000-
SMYTH VA-WYTHE VA-BLAND VA-TAZEWELL VA-
301 PM EDT TUE JUL 8 2008
...LINE OF STRONG STORMS MOVING THROUGH THE AREA...
AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHWEST
OF TAZEWELL TO 9 MILES SOUTHEAST OF RICHLANDS TO SALTVILLE...MOVING
EAST AT 18 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
BROADFORD AT 310 PM EDT...CHILHOWIE AT 315 PM EDT...ASBERRYS AT 320
PM EDT...TAZEWELL AT 325 PM EDT...ADWOLF AT 330 PM EDT...HUNGRY
MOTHER STATE PARK...TIPTOP AT 340 PM EDT...
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
JJ
Local storm report, Jul 8, 2:27 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
327 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM TSTM WND DMG 3 S EVERGREEN 37.26N 78.78W
07/08/2008 APPOMATTOX VA DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 620.
&&
HYSELLLocal storm report, Jul 8, 2:29 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM TSTM WND DMG 9 E APPOMATTOX 37.36N 78.66W
07/08/2008 APPOMATTOX VA DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 626.
&&
HYSELLLocal storm report, Jul 8, 2:30 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT TUE JUL 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM TSTM WND DMG 3 E APPOMATTOX 37.36N 78.77W
07/08/2008 APPOMATTOX VA DEPT OF HIGHWAYS
TREE DOWN ON HIGHWAY 631.
&&
HYSELLSpecial weather statement, Jul 8, 2:54 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT TUE JUL 8 2008
VAZ007-009-010-WVZ042-043-082100-
SMYTH VA-BLAND VA-TAZEWELL VA-MERCER WV-SUMMERS WV-
354 PM EDT TUE JUL 8 2008
...LINE OF STRONG STORMS MOVING THROUGH THE AREA...
AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF
MATOAKA TO 6 MILES NORTHWEST OF BLUEFIELD TO 6 MILES SOUTHWEST OF
CERES...MOVING NORTHEAST AT 17 MPH. THE LINE OF STRONG THUNDERSTORMS
WILL BE NEAR...BRAMWELL AT 400 PM EDT...PINNACLE ROCK STATE PARK...
BURKES GARDEN AT 405 PM EDT...CERES AT 410 PM EDT...MONTCALM...
MONTCALM AT 415 PM EDT...BLUEFIELD...MATOAKA AT 420 PM EDT...
WENONAH...SANDLICK AT 425 PM EDT...
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.
KK
Special weather statement, Jul 8, 3:26 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
426 PM EDT TUE JUL 8 2008
VAZ010>013-082130-
WYTHE VA-PULASKI VA-BLAND VA-GILES VA-
426 PM EDT TUE JUL 8 2008
AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WYTHEVILLE...OR ABOUT 5
MILES NORTHEAST OF FAVONIA...MOVING NORTHEAST AT 18 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...KIMBERLING AT 450 PM EDT...LONG SPUR...
GUNTON PARK AT 500 PM EDT...MECHANICSBURG AT 505 PM EDT...PULASKI AT
520 PM EDT...WHITE GATE AT 525 PM EDT...
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.
KK
Thunderstorm Wind, Summers
- When
- July 8, 3:49 PM EST
- Where
- Summers County, 2 mi E of Pipestem
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.530, -80.933
Several trees were blown down. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Ohio, July 8, 2008$113,000 · 52 kt wind · 26 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124402.